Alert archive / Colorado / Snow Squall Warnings in 2019

Snow Squall Warning 1, NWS Denver/Boulder, CO

November 29, 20195 counties in Colorado

NWS Denver/Boulder, CO issued this snow squall warning at Nov 29, 2019, 2:26 PM MST for 5 counties in Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 29, 2019, 2:26 PM MST (21:26 UTC)
Expired
Nov 29, 2019, 3:30 PM MST
In force
64 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 110 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2019-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2019-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 397 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2033 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
397 m²/s²
0-3 km storm-relative helicity
553 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this snow squall warning went out at Nov 29, 9:05 AM MST, 5 hours 21 minutes earlier.

Area forecast discussion, Nov 29, 9:05 AM MST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
905 AM MST Fri Nov 29 2019

.UPDATE...
Issued at 854 AM MST Fri Nov 29 2019

Complex weather system will bring a variety of weather
across northern Colorado today through Saturday. As for hilite
changes, have extended the dense fog advisory on the plains until
11 am. Observations and web cameras continue to show dense fog and
visibilities below a quarter of a mile.

Have also issued a winter weather advisory for the remainder of our
northern mountains. The initial band of snow this afternoon may be
heavy for a short duration with even a convective element and
some thunder also possible due to the steeping lapse rates ahead
of the strong storm. The snow will lighten up overnight and
Saturday, but the very strong winds will create quite a bit of
blowing and drifting snow over the mountain passes as winds may
gust as high as 85 mph.

For the plains this afternoon/evening high resolution models showing
a band of showers rotating northeast across the area and so may see
a very short duration of moderate to heavy snow. A few locations
could pick up a quick inch of snow.

Synoptically, the strong storm system will lift out into Colorado
this afternoon with moderate to strong QG ascent along with
increasing lapse rates. Have increased pops a bit more on the plains
given the moisture and widespread synoptic scale lift expected. By
later tonight the low will move into Nebraska with strong subsidence
moving in behind it. This will be a strong set up for high winds for
the Front Range foothills and much of the northeast plains of
Colorado for later tonight and on the plains on Saturday. No
changes for the current high wind warning but may be looking to
add a few more zones to the warning for the afternoon package.
Looks like zone 43..45..46 will also get impacted by the high
winds but will make that final call this afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 251 AM MST Fri Nov 29 2019

Many issues to contend with over the next 24 hours. Reports of
dense fog coupled with high resolution model data prompted the
issuance of a Dense Fog Advisory. Latest HRRR indicated this trend
in lower visibilities through the early morning hours. In addition
to freezing fog, pockets of freezing drizzle also reported at a
couple of metar observations along the Wyoming/Nebraska
border. Conditions should start to improve by mid morning.

This afternoon and tonight, the models still bring a powerful
trough across Colorado late this afternoon and tonight. Most of
the forecast areas will be under the left exit region of a strong
130+ kt upper level jet max, moving across southeast CO around
00z. The models show strong mid level QG ascent (45-55 mb/hr)
lifting northeast across the forecast area at that time. The
southwesterly flow will favor zone 31 the most in terms of
orographics. Good instability as well with sfc based CAPES up to
200 j/kg. This could result in some thundersnow as well. Best
window for heavy snow will be this afternoon and evening for zone
31. Have opted for a Winter Weather Advisory for zone 31. Moderate
to heavy snowfall possible through this evening, then decreasing
but gusty winds in excess of 60 mph as strong QG descent develops
tonight. Other impact this afternoon could be some sort of snow
squall developing around the evening commute for Denver. Due to
the convective nature of this system, we could see a brief burst
of 1-2 inch snowfall at that time. Hard to say really where this
feature will manifest itself, but it is something to keep an eye
on.

By this evening, spatial cross-sections show an amplified
mountain wave developing by 03z this evening and continuing
overnight. The models still show a cross mountain component in
excess of 70 mph at 700 mb with a flow reversal above 500 mb.
Strong bora wind event expected in and near the Front Range with
gusts at or above 80 mph possible. The focus will shift more to
the northeast plains on Saturday. Consequently, we have upgraded
the High Wind Watch to a warning. Other concern will be blowing
snow which will impact the north to south oriented roads and
highways the most. Highways 93 and 287 for starters could be
susceptible to ground blizzards late tonight into Saturday.

High temperatures may stay much cooler in areas north and
northeast of Denver is the stratus/fog lingers into afternoon.

.LONG TERM...(Saturday through Thursday)
Issued at 251 AM MST Fri Nov 29 2019

By Saturday morning the surface low will be over southeastern
Nebraska, becoming vertically stacked through 500 mb. An upper level
jet streak will be over southeast Colorado with increasing QG
subsidence across the region through the day. There are various
weather elements occurring across the region so we will break it down
West to East. As the upper low continues to make its way northeast,
moisture on the backside of the low will continue to combine with
increased westerly flow to bring snow to the northern and central
mountains for areas that are favored is this set-up, mainly Park
range and into Summit county. Current model projections show a
possible 4 to 8 inches with the possibility of up a foot for the
more wind prone areas of Park range by Saturday afternoon. At this
time there is a winter storm watch out for this particular area due
to the higher snow amounts combining with winds to create blowing
and drifting snow. Will look into this more this evening along with
the other highlights. With the stacked low, the pressure gradient
will increase through the mid-levels along with a deepening lee side
low. Model cross-sections still show the remnants of a mean state
critical layer with a slight wind reversal above 500mb although not
as pronounced as during the overnight hours into Saturday. This
combination will continue to bring very high winds to the mountains
and higher foothills with wind gusts up to 95 mph above timberline.
Areas across the lower foothills will still see sustained winds of
25 to 35 mph with gusts up to 45 mph into the afternoon hours. For
the mountains, areas west of the divide will see the combination of
wind and snow with areas east seeing more wind, however, all areas
will see blowing snow and reduced visibilities. Caution is advised
for travelers and people making their way into the mountains this
weekend. Due to these factors as well as the continued consistency
among models for the higher winds, we will upgrade the current high
wind watch to a warning for the mountains and foothills.

As we go eastward onto the plains, the increasing downslope winds
will help to dry out conditions and at least partially scour out the
cold air that is in place. This will help to increase temperatures
slightly on Saturday with highs around the metro area getting into
the lower 40s. As mentioned before, although the urban corridor will
not be getting the higher winds, increased gusting up to 35 mph is
possible. Most snow cover should be iced over enough to inhibit much
blowing, but cannot rule out the possibility of reduced visibility
due to blowing snow during this time. For the far eastern plains
east of I-25 the winds will turn more northwesterly as the winds get
wrapped up in the surface low. Moisture once again on the backside
of the low will get pulled into the northeastern plains. Model
soundings show the column will be cold enough and saturated enough
for snow through the afternoon hours. Another element to this is the
winds. The pressure gradient will be tight and combining with strong
QG subsidence and CAA will bring high winds down to the surface.
Sustained winds of 30 to 40 mph with gusts up to 65 mph will be
possible through the late evening hours. Snowfall amounts at this
time look to be in the 1 to 3 inch range with the higher amounts
closer to the Wyoming and Nebraska border. The snow will combine
with the high winds to bring large travel impacts to areas along I-
76 as well as I-70 east of a Sterling to Limon line. Visibilities
will be reduced due to blowing snow. Also, high profile vehicles
need to use caution with highs winds if traveling these routes. We
will also be upgrading the high wind watch to a warning that will
extend into the evening hours.

Conditions will improve for all areas weather-wise by Sunday as the
low ejects eastward decreasing the pressure gradient and winds.
Upper level ridging will build in Sunday and continue into Monday
warming temperatures and bringing dry weather to the region. Snow
could linger in the northern mountains west of the divide through
the afternoon hours Sunday with little additional accumulation
expected. Winds will not make warning criteria over the higher
terrain, however they will still be breezy through Monday with
some gusting up to 35 mph. Temperatures for the remainder of the
week will remain at or slightly above seasonal normals with
another shot of precipitation by Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 854 AM MST Fri Nov 29 2019

KDEN/BJC remain in the soup with dense fog and likely to remain at
least until 17z before slowly improving. APA is on the edge of
the stratus with only light fog now until 17z. Still might need to
to extend the dense fog until 18z. Incoming storm system will result
in scattered snow showers and even a possible thunderstorm
developing with best chance between 21-00z. Expect strong winds to
develop at terminals later tonight and Saturday as storm system
departs Colorado.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 10 AM to 6 PM MST Saturday for COZ042-044-
048>051.

Dense Fog Advisory until 11 AM MST this morning for COZ038>040-
042>045-048>051.

High Wind Warning from 8 PM this evening to 6 PM MST Saturday
for COZ033>036-038-039.

Winter Weather Advisory from 2 PM this afternoon to 6 PM MST
Saturday for COZ031-033-034.

&&

UPDATE...Entrekin
SHORT TERM...Cooper
LONG TERM...Bowen
AVIATION...Entrekin
Hazardous weather outlook, Nov 29, 10:15 AM MST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1015 AM MST Fri Nov 29 2019

COZ030>051-301715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1015 AM MST Fri Nov 29 2019

...Winter Weather Advisory for the Northern Mountains this
afternoon through Saturday afternoon...
...High Wind Warning in effect for the mountains, foothills and
northeast plains tonight through Saturday afternoon...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Areas of dense fog will diminish later this morning, mainly from
Denver north and east to the Wyoming and Nebraska borders.
Visibilities could be reduced to less than a quarter mile at times.
Snow and wind will increase in the mountains and foothills this
afternoon and tonight. Storm totals of 4 to 8 inches will be
possible over the northern mountains with up to 12 inches around
Rabbit Ears Pass. Areas of blowing and drifting snow could
significantly reduce visibility and make travel difficult over the
high mountain passes.

Across lower elevations, thundersnow will be possible late this
afternoon which could impact the evening commute, with a quick
burst of 1 to 2 inches of snow as it moves across the northeast
plains of Colorado, including the Denver metro area. By this
evening, intense winds in and near the Front Range mountains and
foothills. Peak wind gusts to 80 mph can be expected. The strong
winds will continue into Saturday and may create blowing and
drifting snow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong winds will continue over the Front Range Mountains and
foothills early Saturday morning, affecting the windprone areas
of the western suburbs as well, gusting to 65 to 85 mph, lasting
through the day. These northwest winds will then spread onto the
northeast plains later in the morning, gusting up to 65 mph
through the day. Blowing and drifting snow is likely, even from
last Tuesday's snow on the ground. High profile vehicles will be
in danger of blowing over, especially along north-south oriented
roads.

Those with plans to travel Saturday should delay and alter them
due to the expected strong winds and blowing snow.

The weather will warm up and dry out Sunday and Monday, with some
light snow expected over the mountains Monday night into Tuesday.
Winds won't be as strong as Saturday, but will remain breezy over
the mountains. Another weak system will bring light snow to the
mountains Wednesday night into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight but reports
of fog, snow and strong winds would be greatly appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 1:44 AM MSTDense Fog AdvisoryBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 8 more9 hr
Nov 29, 2:55 AM MSTWinter Weather AdvisoryBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 9 more48 hr
Nov 29, 3:02 AM MSTHigh Wind WarningBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Douglas and 15 more39 hr
Nov 29, 3:30 PM MSTSnow Squall WarningBOUClear Creek, Grand, Jefferson, Park, Summit60 min

Nearby

Snow Squall Warnings in Colorado, 2019Every snow squall warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.